Lactic acidosis and Glucophage
May 17, 2002
I read your response concerning lactic acidosis but I still have questions. My mother is a type II diabetic and we recently read in the paper about glucophage(?) and how it could cause lactic acidosis. Her doctor has also mentioned that she may have it. No tests have been done and we were wondering what are the symptoms and what is the treatment? She is concerned and considering discontinuing her use of glucophage. She has had body aches, and several other symptoms that were attributed to her fibromyalgia, but now we are wondering if maybe it was due to the glucophage. She has not felt "well" in quite a long time. Can you give us some advice? What tests should we ask her doctor to do to determine if she has it? Thank you for your time.
Response from Dr. Young
Lactic acidosis is a rare complication of the use of glucophage-- based on what you've described, it would be difficult for me to confirm or negate a diagnosis, but the test for lactic acidosis is a simple blood test.
If your mother's doctor suspects that lactic acidosis is responsible for causing her symptoms, it would be encumbent on the doctor to run a lactic acid level (and other usual tests, like a blood count and blood chemistries). BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.